Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Miami, FL

July 23, 2020Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 23, 2020, 8:42 AM EDT for Palm Beach County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 8:42 AM EDT (12:42 UTC)
Expired
Jul 23, 2020, 9:15 AM EDT
In force
33 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 130 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 0.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2497 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2497 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS52 KMFL 231242
SVRMFL
FLC099-231315-
/O.NEW.KMFL.SV.W.0076.200723T1242Z-200723T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
842 AM EDT Thu Jul 23 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northern Palm Beach County in southeastern Florida...

* Until 915 AM EDT.

* At 842 AM EDT, a severe thunderstorm was located over Lion Country
  Safari Park, or 9 miles west of Wellington, moving northwest at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wellington, Belle Glade, Pahokee, Canal Point and Royal Palm Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2671 8019 2654 8041 2677 8075 2696 8061
      2696 8049
TIME...MOT...LOC 1242Z 129DEG 28KT 2671 8040 

HAIL...<.75IN
WIND...60MPH
 
$$

CWC
1 follow-up statement
001 
WWUS52 KMFL 231308
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
908 AM EDT Thu Jul 23 2020

FLC099-231318-
/O.EXP.KMFL.SV.W.0076.000000T0000Z-200723T1315Z/
Palm Beach FL-
908 AM EDT Thu Jul 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PALM BEACH COUNTY
WILL EXPIRE AT 915 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 2671 8019 2654 8041 2677 8075 2696 8061
      2696 8049
TIME...MOT...LOC 1308Z 129DEG 28KT 2683 8056 

$$

CWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:38 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 23, 7:38 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Miami FL
738 AM EDT Thu Jul 23 2020

.Aviation...
East to southeasterly flow will increase across the region as the
morning progresses. Scattered showers and thunderstorms in the
Atlantic will continue to move westward throughout the morning.
More shower and thunderstorm development will occur as the day
progresses. There could be periods of MVFR or even IFR in and
around any shower or thunderstorm. Shower and thunderstorm
activity will be slow to diminish this evening.

&&

.Prev Discussion... /issued 404 AM EDT Thu Jul 23 2020/

..Tropical Depression 8 Continues to Move Away From The
Region...

Short Term (Now through Friday)...
A quiet night overall across the region tonight, especially
compared to the last few nights. This will likely change through
the morning hours. Southeasterly or easterly flow will continue to
usher in rich tropical moisture from the Caribbean. Bands of
showers and possibly thunderstorms should develop through the
morning hours, especially across southwest Florida and adjacent
Gulf waters. The GFS does have a decent QPF signal across the
eastern metro. With the low Flash Flood Guidance with recent heavy
rainfall, WPC added a marginal risk of excessive rainfall
basically across the southern metro areas (both Atlantic and
Gulf). GOES derived PWAT values range from 2-2.4" right now, which
will be enough to create some hydro concerns...especially if
banding takes place on the far eastern periphery of Tropical
Depression eight.

As the aforementioned tropical depression continues to move west
toward the western Gulf, surface flow will begin to turn more
easterly with time. This will do very little in terms of the
sensible weather. A continuation of periodic showers and storms
today will evolve to a more diurnally driven convective regime
where the best potential across the region will again be during
peak heating.

Long Term...

Friday Night through Sunday...

Zonally elongated subtropical ridging will prevail along 30 degrees
North as a tropical wave advances through the Caribbean Sea. A
weakness appears to develop in the mid to upper levels over the
weekend in the Florida/Bahamas vicinity as a vorticity maxima tracks
poleward through the region. Deep easterlies should generally
prevail otherwise with rich moisture (characterized by precipitable
water values of 1.75 inches or greater) in place locally. Given the
presence of the upper level impulse, tropical wave to our south, and
plentiful moisture above average rainfall chances should prevail.
The largely east to southeast steering flow should focus convective
coverage initially over the Atlantic waters and east coast during
the overnight/morning hours, with this focus shifting toward
inland and Gulf Coast areas during the afternoon and evening.
Somewhat more robust convection is possible during this period
owing to cooling temperatures aloft associated with the upper
wave. Strong downburst wind gusts and localized heavy rainfall
appear to be the primary weather related hazards during this
period. Seasonal temperatures are anticipated.

Monday through Thursday...

Stout mid to upper tropospheric ridging will remain centered to our
northeast as Tropical Cyclone Gonzalo enters the eastern Caribbean
Sea early in the week. Some drying aloft is noted through mid week,
possibly reducing shower and thunderstorm coverage somewhat. The
easterly wind regime will continue with the better afternoon storm
chances again residing along the interior and Gulf Coast regions.
Uncertainty in rain chances increases by late week depending upon
the location and intensity of Gonzalo (or its remnants). Won't
stray from the consensus blended PoPs at this point, but later
adjustments are possible once the extended forecast picture
becomes clearer.

Marine...
Moderate winds and seas will be possible with gradual improving
conditions as Tropical Depression 8 continues to move west away
from the Florida Peninsula. Easterly flow is expected to prevail
through the upcoming weekend and perhaps beyond. All in all
favorable boating conditions expected this weekend, however, there
will continue to be storm chances. Within these storms expect
higher winds and seas along with cloud-to-water lightning and
possible waterspouts.

Aviation (06z TAFS)...
Convection early on diminished largely across the region. A few
rogue T'storms here are there will be possible. Convection should
begin to develop once again later this morning, especially for the
southern/western most terminals. Went with PROB and TEMPOs
respectively for these sites. Moderate easterly flow should
continue through this TAF cycle with gusty and variable winds
possible in thunderstorms.

Beach Forecast...
Moderate easterly flow will continue to keep rip current potential
elevated through the end of the week for the Atlantic Beaches.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  87  77  88  77 /  50  30  40  20
Fort Lauderdale  86  79  88  79 /  50  30  40  30
Miami            86  77  88  79 /  50  30  50  30
Naples           87  74  91  75 /  70  50  80  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...55/CWC
Hazardous weather outlook, Jul 23, 4:27 AM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
427 AM EDT Thu Jul 23 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
232030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
427 AM EDT Thu Jul 23 2020

...T'storms May Produce Heavy Rainfall & Gusty Winds Today...
...Moderate Risk of Rip Currents for All Atlantic Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: A few strong thunderstorms are possible across South
Florida and adjacent coastal waters. The main hazards will be
lightning, gusty winds, and funnel clouds.

Wind: Wind gusts over the maritime areas of South Florida may see
gusts exceed 34 kts with the stronger showers and thunderstorms.
For South Florida the strongest activity could also produce 45 to 55
mph wind gusts.

Torrential Rainfall: Urban flooding will be possible today for most
of the metro areas of South Florida and Southwest Florida, with
roadways in low laying or poor drainage areas the most likely to
experience issues.

Waterspouts: Waterspouts are possible with any shower or storm over
South Florida waters.

Rip Currents: There is a Moderate risk of rip currents for all
Atlantic beaches.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The chances of showers and thunderstorms will continue through
the weekend as tropical moisture continues to stream across the
region. Thunderstorms may bring lightning, gusty wind, and heavy
downpours. Urban street flooding may also be a concern locally.

The enhanced risk of rip currents may continue into the weekend as a
moderate easterly flow continues.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, waterspouts, and
flooding to the National Weather Service forecast office in Miami.
Please relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 23, 7:50 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Miami FL
750 AM EDT Thu Jul 23 2020

FLZ067-231230-
Inland Palm Beach County FL-
750 AM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PALM BEACH COUNTY
UNTIL 830 AM EDT...

* At 750 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Lion Country Safari Park, or 11
  miles northwest of Wellington, moving northwest at 20 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Pahokee, Canal Point, Lion Country Safari Park, Fremd
  Village-Padgett Island and The Acreage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2702 8063 2696 8061 2696 8044 2690 8026
      2662 8036 2678 8079 2687 8075 2691 8070
      2698 8069 2702 8065
TIME...MOT...LOC 1150Z 115DEG 19KT 2677 8041

CWC
Special weather statement, Jul 23, 8:30 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
830 AM EDT Thu Jul 23 2020

FLZ067-068-231315-
Inland Palm Beach County FL-Metro Palm Beach County FL-
830 AM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PALM BEACH COUNTY UNTIL
915 AM EDT...

* At 830 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Lion Country Safari Park, or
  near Wellington, moving northwest at 25 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  West Palm Beach, Wellington, Palm Beach Gardens, Belle Glade,
  Pahokee, South Bay, Canal Point, Royal Palm Beach, Loxahatchee
  Groves, Lion Country Safari Park, The Acreage, Fremd
  Village-Padgett Island, Belle Glade Camp and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2649 8033 2671 8079 2696 8061 2696 8052
      2678 8014
TIME...MOT...LOC 1230Z 121DEG 23KT 2666 8034

CWC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:50 PM EDTSpecial Weather StatementMFLMiami-Dade40 min
Jul 22, 11:26 PM EDTSpecial Marine WarningMFL34 min
Jul 23, 7:50 AM EDTSpecial Weather StatementMFLPalm Beach40 min
Jul 23, 8:30 AM EDTSpecial Weather StatementMFLPalm Beach45 min
Jul 23, 9:07 AM EDTSpecial Marine WarningMFL68 min
Jul 23, 9:27 AM EDTAreal Flood AdvisoryMFLPalm Beach3 hr
Jul 23, 9:34 AM EDTSpecial Marine WarningMFL56 min
Jul 23, 9:57 AM EDTSpecial Weather StatementMFLPalm Beach48 min
Jul 23, 10:51 AM EDTSpecial Weather StatementMFLBroward39 min
Jul 23, 11:34 AM EDTSpecial Weather StatementMFLHendry41 min
Jul 23, 11:50 AM EDTSpecial Marine WarningMFL85 min
Jul 23, 12:17 PM EDTSpecial Weather StatementMFLCollier, Hendry43 min
Jul 23, 12:42 PM EDTSpecial Marine WarningMFL63 min
Jul 23, 1:13 PM EDTSpecial Weather StatementMFLBroward32 min
Jul 23, 1:36 PM EDTSpecial Weather StatementMFLMiami-Dade39 min
Jul 23, 1:43 PM EDTSpecial Marine WarningMFL62 min
Jul 23, 1:44 PM EDTSpecial Weather StatementMFLBroward31 min
Jul 23, 1:52 PM EDTSpecial Marine WarningMFL38 min
Jul 23, 2:02 PM EDTSpecial Weather StatementMFLCollier43 min
Jul 23, 2:29 PM EDTSpecial Marine WarningMFL46 min
Jul 23, 2:49 PM EDTSpecial Weather StatementMFLMonroe56 min
Jul 23, 3:40 PM EDTSpecial Weather StatementMFLHendry35 min
Jul 23, 3:57 PM EDTSpecial Marine WarningMFL33 min
Jul 23, 4:00 PM EDTSpecial Weather StatementMFLCollier45 min
Jul 23, 4:38 PM EDTSpecial Weather StatementMFLCollier52 min
Jul 23, 4:43 PM EDTSpecial Marine WarningMFL47 min
Jul 23, 5:05 PM EDTSpecial Weather StatementMFLMiami-Dade40 min
Jul 23, 5:28 PM EDTSpecial Weather StatementMFLGlades47 min
Jul 23, 7:17 PM EDTSpecial Weather StatementMFLHendry43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.